Fibromyalgia Action UK
40,608 members52,692 posts

First stage medication amitryptilene

I have recently been prescribed amitryptolene by the consultant for the fibromyalgia I have also been recently diagnosed. I have only taken it twice because each time I got a headache, fuzzy head and felt out of touch with my body. Is this something you have to get through or should I be seeing my doctor, as I fear it doesn't suit me? I haven't gone to doctor, as It takes four weeks to get an appointment. I think many people will say I need to give it time, but these side effects scare me.

14 Replies
oldestnewest

Hi, I also take amitriptyline and I was diagnosed about two years ago, when I started the meds. I just take a low dose of 20mg per day. I had some strange side effects when I started the tablet, but it soon passed. It keeps the pains at bay but I still get a 'fuzzy' head and get very tired but Im not sure if they are side effects of the tablet or the fibro. I did talk to my gp and he said the only way to see if these feeling are due to the meds is to stop taking them for a while. I didnt want to risk that as the pains may come back. So Im carrying on and grin and bear it.

Take care

David

2 likes
Reply

Hello Deejay08

I am sorry to hear that you have been diagnosed with Fibromyalgia.

But ... you have come to the right place for loads of help, support, advice and a bit of a laugh too :)

Amitryptyline tends to be the first medication that a Rheumatologist will prescribe when diagnosing Fibro.

It is very important that you take it around 6pm and not much later than that in the evening.

Taking it early stops that horrible hung over feeling the next day.

My GP advised me to take it at least 12 hours before needing to get up the next day.

Lots of strong medications are prescribed for Fibromyalgia and the majority of them have the side effect of feeling a bit "out of it" the next day.

If you can cope with it, I would say try to stick with it for a few weeks. Amitryptyline helps with low mood, pain and sleep but it does take a good few weeks to kick in and start working.

My best advice to you with regard to the Fibro would be to learn how your Fibro affects you. The reason I say this is that Fibro comes in all strengths and sizes and we all suffer to different degrees.

If you take a look at our mother site there is a lot of info about Fibro on there fmauk.org

Wishing you a very warm welcome to the forum and I hope you enjoy being here.

Lu x

Administrator

3 likes
Reply

Hi Deejay08 I see you joined a long time ago but this is your 1st post, so firstly I would like to welcome you to our wonderful forum 😀 I'm sure you will find it invaluable chatting to others who have similar experiences and at different stages of their lives with fibromyalgia.

Amitriptyline is a drug quite often prescribed for fibro symptoms and really helps a lot of people. It doesn't suit everyone but you will feel a bit spaced out to begin with, they do take a few weeks to get the full benefit from them. The best time to take them is early evening, I take mine about 7-8pm, although I don't sleep til midnight or after, they help you to relax & help to stay asleep. By the morning the effects wear off and you won't feel like you can't move in the morning. They do also help headache pain usually. I hope this helps.

Ps.It's a good idea to lock your posts to the community so they are not accessible from the internet. If you look to right of screen you will see under "Pinned Posts" a number of blue links & instructions on how to lock it.

Peace, luv n light

Jan xx

1 like
Reply

I would stick with it for a while as things may get better as you get used to it. book an apt with your doc in 4wks just in case you feel you need to discuss it with them ,you can always cancel if you start to get along with the meds. I was given these tablets and I had to come off them. I gave it a good few months and made sure I took them at tea-time etc but I was a total zombie! I was so sleepy it got to the point of being dangerous. I fell asleep sat on the sofa one afternoon and when I woke up my 11 mth old baby was nowhere to be seen. I don't know how long i'd been asleep but he'd gone upstairs to play. the fear I felt searching for him was the last straw. hope things get better for you x

2 likes
Reply

Hi there

Do you mind me asking what dose you were taking of the Amitriptyline?

It may have been that the dose was just too high for you.

Lu xx

1 like
Reply

Hi lu, sorry it has taken me so long to reply, didn't look at iPad until tonight. I was prescribed 10 mg tablets, one to be taken at night. To be doubled in 2 months' time if they suit me. Sound like I am a right light weight!

2 likes
Reply

Many thanks to everyone who has offered advice and welcomed me.

2 likes
Reply

Hi Deejay08

I sincerely hope that you are feeling as well as you possibly can be today? Welcome to the forum and it is wonderful to make your acquaintance.

I can see that you have been given some wonderful replies so I just wanted to add that Amitriptyline does have a sister drug called Nortriptyline, which does not contain any sedative component. If you cannot get on with the first then maybe the latter could be more useful to you.

I want to sincerely wish you all the best of luck and please take care of yourself my friend.

All my hopes and dreams for you

Ken

Reply

Thank you, Ken. That sounds more suitable, as I don't want to be knocked out during the day! I wii keep it in mind.

1 like
Reply

Good luck my friend.

Reply

I'm new to group I have a few health element's osteroarthritis in my back knees I recently attended doctors as I have been having severe pain , I had blood test a and have been told I have got vitamin d dife but no follow up appointment I'm in so much pain I'm getting headache I'm wondering if I have got fibromyalgia ??

1 like
Reply

Hi Perez

I am so genuinely sorry to read this my friend and it is worth pursuing as the symptoms of Vitamin D deficiency mimic those of Fibro. I want to sincerely wish you all the best of luck and please take care of yourself my friend.

All my hopes and dreams for you

Ken

Reply

Hi Deejay08,

I too have tried all medications , and too just recently asked to try amitriptripiline but on on a 10mg dose at Night time to see how I go with this as I tried it 4 years ago with lots of side effects.

There are always going to be side effects,

Are you taking it at night rather than during the day, as that was my mistake?

1 like
Reply

Hi Pam, at the moment I am still smarting from the signing de effects and trying to pluck up courage to try again.

1 like
Reply

You may also like...